AMERSHAM, UK--()--Today sees the publication of a consensus report detailing the development of the CINV Patient Charter, a new resource for patients about to receive chemotherapy.1 Chemotherapy-induced nausea and vomiting (CINV) is one of the most feared side effects of cancer treatment.2,3 Without effective management, CINV not only impairs health and quality of life, it can also lead to a decision to delay or reduce the next dose of chemotherapy, or even to stop treatment altogether.2,3 Yet physicians frequently underestimate rates of nausea and vomiting secondary to chemotherapy, particularly if the symptoms occur once a patient has left the hospital.1
“ensure that patients are informed about the prevention of nausea (feeling sick) and vomiting (actually being sick) during or after receiving chemotherapy and that they are empowered to make educated choices relating to their health and quality of life”
Authored by a group of specialist cancer nurses and patient groups from across Europe, the CINV Patient Charter provides information and guidance, and sets out key questions for patients to ask their healthcare professionals about how their risk of CINV will be managed.1 The aim is to ensure effective and evidence-based care for all chemotherapy recipients at risk of CINV.
Consensus group chair Annie Young, Professor of Nursing at Warwick Medical School, says: “The objective of the patient charter is to empower patients to feel comfortable discussing how to prevent and minimise CINV. For most patients with cancer, chemotherapy plays a vital role in improving outcomes. However, CINV is still a real concern for patients, despite the availability of medications that can prevent or reduce this common and debilitating side effect. It is important that further action is taken to assess patients for their risk of CINV, then strive to prevent CINV, and make sure patients feel comfortable discussing CINV with their doctor or nurse, to ensure optimum quality of life.”
Elaine Lennan, co-lead of the Chemotherapy Forum of the UK Oncology Nursing Society (UKONS), welcomes the development of the patient charter. “UKONS is delighted to endorse this very important document. Our hope is that patients will use the guidance to raise questions with their health professionals to improve their own experience of chemotherapy and/or CINV.”
International guidelines recommend that, based on the risk of CINV associated with their specific chemotherapy regimen and their own medical history, patients are assessed for the risk of CINV, receive medication to prevent CINV before chemotherapy starts, and that some medications should be continued after chemotherapy to prevent delayed CINV.4
For further information about the CINV Patient Charter and its development, please contact the UKONS Secretariat: firstname.lastname@example.org
Notes to editors
Nausea and vomiting are common debilitating side effects of chemotherapy. Based on the timing of the symptoms, CINV can be categorised as follows:
- Acute – occurs within 24 hours of a dose of chemotherapy, and generally reaches a peak of intensity after 5-6 hours
- Delayed – begins at least 24 hours after a dose of chemotherapy, and can persist for several days
- Anticipatory – occurs before initiation of chemotherapy, in patients who have already experienced nausea or vomiting after a previous cycle
For most patients undergoing cancer treatment, antiemetic drugs that reduce nausea and vomiting can achieve good control of CINV.6 There are a variety of anti-CINV treatments available in Europe, and guidance on their use has been developed at local, national and international levels.
The CINV Patient Charter
The CINV Patient Charter was developed by a group of specialist cancer nurses with input from patient organisations following consensus meetings (telephone and web-based) conducted in 2012. The aim of the meetings was to “ensure that patients are informed about the prevention of nausea (feeling sick) and vomiting (actually being sick) during or after receiving chemotherapy and that they are empowered to make educated choices relating to their health and quality of life”. The process of the consensus meetings, and the conclusions, are set out in detail in a paper published in 2013 by ecancermedicalscience.1
The authors of the patient charter were as follows:
- Annie Young, University of Warwick, Coventry, UK
- Pascale Dielenseger, Clinical Research and Early Clinical Trials Unit, Institut Gustave-Roussy, Paris, France
- Paz Fernandez Ortega, Institut Català d’Oncologia, L’Hospitalet, Barcelona, Spain
- Dolores Fernandez Perez, Complejo Hospitalario de Ourense, Ourense, Spain
- Philippa Jones, Greater Midlands Cancer Network, Wolverhampton, UK
- Elaine Lennan, University Hospital Southampton, Southampton, UK
- Eileen O’Donovan, Irish Cancer Society, Dublin, Ireland
- Sue Sharp, Worcestershire Acute Hospitals NHS Trust, Worcester, UK
- Alison Whiteford, Macmillan Cancer Support, UK
- Lilian Wiles, Beating Bowel Cancer, Teddington, UK
1. Young et al. Helping Patients Discuss CINV Management: Development of a Patient Charter. Ecancermedicalscience 2013; In press.
2. Hesketh. Chemotherapy-induced Nausea and Vomiting. New England Journal of Medicine 2008; Vol 358.
3. Van Belle et al. Prevention of Cisplatin-induced Acute and Delayed Emesis by the Selective Neurokinin-1 Antagonists, L-758.298 and MK-869. Cancer 2002; Vol 94.
4. Basch et al. Antiemetics: American Society of Clinical Oncology Clinical Practice Guideline Update. Journal of the American Society of Clinical Oncology 2011, Vol 29.
5. UKONS. Acute Oncology Prevention and Management Guidelines: Chemotherapy-Induced Nausea and Vomiting (CINV).
6. MASCC/ESMO Antiemetic Guideline 2011. (Hillerød: Multinational Association of Supportive Care in Cancer).